Connecticut, 2006

Hail in Connecticut, July 21, 2006

July 21, 2006 · NWS BOX · 1 event in 1 county or zone

A spotter in Bristol reported quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A spotter in Bristol reported quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 21, 3:50 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 21, 3:50 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT FRI JUL 21 2006

.MESOSCALE UPDATE 4...
THREAT FOR ISOLATED SEVERE STORMS CONTINUES NEXT 1 TO 3 HOURS.

STORMS REMAIN MORE CONCENTRATED ACROSS SW NH AND WESTERN...CENTRAL
AND NE MA WHICH ARE LOCATED CLOSER TO WEAK FRONTAL BOUNDARY. WE
ISSUED ONE WARNING FOR ESSEX COUNTY...BASED UPON MARGINAL 60+ DBZ
CORE THROUGH FREEZING LEVEL WHICH ALSO SHOWED DECENT MID LEVEL
ROTATION...ALL ON ITS SECOND PULSE. NO DAMAGE REPORTS AS OF YET.

OTHER PULSE STORMS CONTINUE IN SW NH AND NEAR WORCESTER...BUT SO FAR
NOTHING CLOSE TO BECOMING SEVERE.

WE NOTED 29KT GUST AT KAFN /JAFFREY NH/ AND 44KT KCON /CONCORD NH/
FROM STORMS SO FAR. DESPITE WEAK WIND FIELDS ALOFT WE ARE GETTING
GUSTS THIS STRONG AS CORES COLLAPSE VIA MOMENTUM.

LATEST ANALYSIS CONTINUES TO SHOW GREATEST INSTABILITY OVER WESTERN
MA AND CT...WHERE SURFACE BASED LIFTED INDICES ARE AS LOW AS -8...
AND GENERALLY -3 TO -6 ELSEWHERE /OUTSIDE OF S COAST/.

WHILE WE WILL CONTINUE TO WATCH STORMS ACROSS MA/SW NH FOR PULSES TO
ISOLATED SEVERE...WE ARE ALSO BECOMING CONCERNED ABOUT ACTIVITY
HEADING INTO CT WHICH IS WORKING TOWARD AREA OF MAX INSTABILITY.
KBOX RADAR ALREADY HAS A 60 DBZ CORE TO 15000 FT IN W CT.

PULSE TYPE STORMS ARE FAVORED GIVEN WEAK WIND FIELDS ALOFT...WHICH
WOULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL AS CORES
COLLAPSE. WE HAVE BEEN TALKING ABOUT POTENTIAL FOR WET MICROBURSTS
GIVEN PLENTIFUL LOW LEVEL MOISTURE AND HIGH DEWPOINTS. OF COURSE
THAT ALSO MEANS WE NEED TO WATCH FOR HEAVY RAINFALL...AS TRAINING OF
STORMS WOULD POSE A FLOOD THREAT.

POINT SOUNDINGS INDICATE FREEZING LEVEL IS NEAR 14000 FT WITH -20C
NEAR 25500 FT...SO THOSE WILL BE USED FOR WARNING THRESHOLDS TODAY
/60-65 DBZ THROUGH FREEZING LEVEL AND 55 DBZ THROUGH -20C LEVEL/.
BASED UPON EARLIER CALL WITH OKX (THANKS BG)...WE PROBABLY WANT TO
LEAN TOWARD HIGHER END GIVEN TROPICAL AIRMASS IN PLACE...THAT BEING
65 DBZ AND 55 DBZ.

JWD

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
HIGH CAPES OF BETWEEN 1500 AND 3000 J/KG WILL CONTINUE TO PROMOTE
THE POTENTIAL FOR A FEW ISOLATED SEVERE THUNDERSTORMS THIS
EVENING... DESPITE WEAK WIND FIELDS AND POOR MID LEVEL LAPSE RATES.
WITH DEWPOINTS OVER 70 DEGREES...THUNDERSTORMS THAT DEVELOPS WILL
BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND ISOLATED POOR
DRAINAGE STREET FLOODING.  OTHERWISE...EXPECT THE ACTIVITY TO
DIMINISH IN AREAL COVERAGE AND INTENSITY A FEW HOURS AFTER SUNSET.
MUCH OF THE OVERNIGHT HOURS MAY SEE CONDITIONS TEMPORARILY DRY OUT
WITH AREAS OF PATCHY FOG DEVELOPING...PARTICULARLY ON THE CAPE AND
ISLANDS.

OTHERWISE...MODELS SHOW UPPER LEVEL AND ASSOCIATED LOW PRESSURE
SYSTEM LIFTING TO THE WEST OF OUR REGION ON SATURDAY.  THIS SHOULD
PROMOTE WIDESPREAD RAIN AND THUNDERSTORMS WHICH WILL OVERSPREAD THE
REGION FROM SOUTH TO NORTH ON SATURDAY.  SINCE THE ATMOSPHERE WILL
BE JUICED LOCALLY HEAVY RAINFALL IS EXPECTED WITH THE ACTIVITY.  AS
FOR SEVERE WEATHER THREAT...NOT TOO EXCITED ABOUT IT RIGHT NOW SINCE
WE WILL BE RELATIVELY WARM ALOFT AND AN ABUNDANCE OF CLOUD COVER
SHOULD KEEP INSTABILITY SOMEWHAT IN CHECK.  NONETHELESS...SOMETHING
LATER SHIFTS WILL STILL HAVE TO CONSIDER.

AS FOR THE HIGH SURF ADVISORY...SWELL FROM THE BERYL WAS DIMINISHING
SO WILL LET THE ADVISORY EXPIRE ON TIME AT 6 PM.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FAIRLY AMPLIFIED UPPER TROF FOR THIS TIME OF YEAR ACRS GT LAKES WITH
RIGHT ENTRANCE REGION OF JET WILL WILL RESULT IN SFC LOW MOVING NE
ACRS NYS AND CENTRAL AND NORTHERN NEW ENG SAT NGT.  GFS HAS DEEPEST
AND FASTEST SOLUTION BUT MAY BE HAVING FEEDBACK ISSUES SO A SLIGHTLY
WEAKER AND SLOWER SOLUTION IS PREFERRED...CLOSER TO GFS/WRF BLEND
AND GFS ENSEMBLE MEAN.  HEAVY RAINFALL LIKELY ALONG AND LEFT OF THE
TRACK OF THE LOW WHICH WOULD BE MAINLY N AND W OF SNE.
HOWEVER...VERY TROPICAL ENVIRONMENT WILL ADVECT INTO SNE IN WARM
SECTOR WITH PWATS NEAR 2.25 AND LLJ ACRS REGION SO THERE IS
POTENTIAL FOR VERY HEAVY DOWNPOURS.  AS A RESULT...WE CONTINUED
LIKELY POPS FOR SAT NIGHT WITH CATEGORICAL NW ZONES CLOSEST TO LOW
TRACK.  WIDESPREAD RAINFALL IS NOT EXPECTED AS BEST LARGE SCALE
FORCING SHOULD BE TO THE N AND W...BUT ISOLD HEAVY AMOUNTS ARE
POSSIBLE IN VERY TROPICAL ENVIRONMENT WITH DECENT LOW LEVEL JET.

SFC LOW MOVES NE OF REGION ON SUN WITH TRAILING CDFNT MOVING INTO
FA.  MODELS DIFFER ON TIMING OF CDFNT WHICH COULD HAVE A SIGNIFICANT
IMPACT ON SEVERE WX POTENTIAL.  WRF IS SLOWEST WITH FROPA AND WOULD
BE FAVORABLE FOR SVR WX AS STG MID LEVEL WINDS MOVE INTO REGION.
GFS IS FASTEST WITH FROPA WITH VERY LOW PROBABILITY OF SVR AS
DEWPOINTS FALL LIMITING INSTABILITY.  WE THINK GFS MAY BE A BIT TOO
FAST AS UPPER TROF STILL TO THE WEST...AND UKMET/CMC GLOBAL AND
MAJORITY OF GFS ENSEMBLES SUPPORT A SLOWER SOLUTION.  SO WE WILL
CONTINUE WITH CHC SHOWERS/TSTMS SUN WITH GREATEST CHC E ZONES.
TIMING OF FNT WILL BE CRITICAL TO SEVERE POTENTIAL.  DUE TO
UNCERTAINTY...CONFIDENCE IS LOW BUT BEST CHC WOULD LIKELY BE ACRS E
ZONES.  WE DO EXPECT SOME SUNSHINE SUN AS DRY SLOT MOVES INTO REGION
WHICH SHOULD ALLOW TEMPS TO REACH LOW/MID 80S AWAY FROM S COAST.

FNT MOVES OFFSHORE SUN EVENING WITH CHC OF LINGERING RW/TRW
ESPECIALLY E ZONES...THEN DRYING OVERNIGHT AS WEAK RIDGE BUILDS INTO
REGION.

MON AND TUE LOOK DRY AS SUBTROPICAL RIDGE BUILDS OVER WRN ATLC WHICH
SHOULD KEEP CONVECTION N AND W OF FA.  TEMPS AWAY FROM THE S COAST
WILL WARM INTO MID 80S MON...PSBLY APPROACHING 90 IN THE INTERIOR
TUE AS 850 TEMPS WARM TO +17...ALTHOUGH ECMWF KEEPS IT A LITTLE
COOLER.  850 DEWPOINTS REMAIN LOW MON/TUE SO MIXING SHOULD KEEP
HUMIDITY LEVELS MANAGEABLE.

CONTINUED VERY WARM AND HUMID WED WITH CHC RW/TRW.  THERE IS SOME
UNCERTAINTY IN THE THU-FRI PERIOD REGARDING PSBL CDFNT DROPPING SWD
ACRS NEW ENGLAND.  00Z ECMWF BROUGHT FNT SWD INTO REGION LATE
THU/EARLY FRI BUT 12Z ECMWF NOW KEEPS IT TO THE N WITH VERY
WARM/HUMID AIRMASS IN PLACE.  GFS HINTS AT WEAKENING FNT INVOF SNE
THU/FRI.  WE WILL CARRY CHC POPS FOR THU/FRI BUT CONTINUED
WARM/HUMID.

&&

.AVIATION...
MAINLY VFR CONDITIONS THIS EVENING EXCEPT LOCALLY IFR TO EVEN LIFR
IN ISOLATED TO SCATTERED THUNDERSTORMS.  OTHERWISE...PATCHY FOG AND
AREAS OF LOW CLOUDS WILL DEVELOP TONIGHT AND THEY WILL BE MOST
PREVELANT ON THE SOUTH COAST CAPE AND ISLANDS.

&&

.MARINE...
IN THE SHORT TERM...SOUTHWEST WINDS STRENTHEN ON SATURDAY BUT
PROBABLY NOT AS MUCH AS THE GFS SUGGESTS WITH THE INVERSION OVER THE
WATERS.  NONETHELESS...EXPECTING SCA CONDITIONS OVER THE WATERS WITH
20 TO 25 KNOTS OF WIND AND SEAS BUILDING OVER THE SOUTHERN WATERS TO
7 OR 8 FEET BY SATURDAY AFTERNOON.  THIS IS IS SEVERAL FEET UNDER
WHAT THE WNA MODEL HAS FORECAST.

LONG TERM...SW LLJ EXCEEDS 40 KTS SAT NIGHT INTO SUN SO WINDS SHOULD
BE FAIRLY STRONG.  WHILE WE WONT FULLY MIX THIS DOWN SOME GUSTS TO
30 KTS LIKELY SAT NIGHT INTO SUN AND SCA WILL EVENTUALLY BE NEEDED.
SEAS WILL BE INCREASING OVER SOUTH COASTAL WATERS BUT NOT TO THE
EXTENT THAT WNAWAVE GUIDANCE INDICATES WITH UP TO 14 FT SEAS NOTED
OVER SOUTHERN WATERS.  WE CUT THIS BACK AND CAPPED SEAS AT 9 FT OVER
OUTER WATERS AND 7 FT OVER THE SOUNDS.

WINDS WILL DIMINISH SUN NIGHT WITH LIGHT WINDS EXPECTED THRU REST OF
THE PERIOD.  HIGHER SEAS WILL LINGER INTO MON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020-022>024 UNTIL 6 PM FRIDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 6 PM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 7 PM SATURDAY.
&&

SHORT TERM...FRANK
LONG TERM...KJC
AVIATION...FRANK
MARINE...FRANK/KJC
Hazardous weather outlook, Jul 21, 4:00 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EDT FRI JUL 21 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-221000-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
500 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MOST OF MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
RHODE ISLAND...AND THE MASSACHUSETTS AND RHODE ISLAND COASTAL
WATERS.

.DAY ONE...TONIGHT
THE HIGH SURF ADVISORY FOR THE SOUTH COAST OF RHODE ISLAND AND
MASSACHUSETTS WILL EXPIRE AT 6 PM.

SCATTERED THUNDERSTORMS WILL AFFECT THE INTERIOR OF SOUTHERN NEW
ENGLAND NORTHWEST OF BOSTON AND PROVIDENCE THROUGH THIS EVENING.
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A THREAT OF HEAVY RAINFALL ACROSS SOUTHERN NEW ENGLAND THIS
WEEKEND AS A COLD FRONT STALLS ACROSS THE REGION THROUGH SATURDAY...
THEN LOW PRESSURE MOVES ALONG THIS FRONT SATURDAY NIGHT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED AMOUNTS NEAR 4
INCHES ARE POSSIBLE THROUGH SATURDAY NIGHT.  WIDESPREAD FLOODING IS
NOT ANTICIPATED BUT LOCALIZED FLASH FLOODING OF SMALL RIVERS AND
STREAMS WOULD BE POSSIBLE IF HEAVY RAIN REPEATEDLY MOVES OVER THE
SAME AREAS.  PLEASE REFER TO THE LATEST FLOOD POTENTIAL STATEMENT
/KBOXESFBOX/ FOR MORE INFORMATION.

THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS ON SUNDAY AS A
COLD FRONT MOVES EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS THROUGH THIS EVENING.

KJC

In the hours before

Special weather statement, Jul 21, 2:50 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
350 PM EDT FRI JUL 21 2006

MAZ014-015-212030-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
350 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORM APPROACHING GREATER BOSTON...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE HEAVY
RAIN AND WIND GUSTS TO 40 MPH NEAR WELLESLEY...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEWTON BY 355 PM EDT...
BROOKLINE AND ALLSTON BY 410 PM EDT...
SOUTH BOSTON AND BOSTON BY 420 PM EDT...
EAST BOSTON AND WINTHROP BY 430 PM EDT.

IF YOU ARE OUTSIDE...GET TO A INSIDE WHEN THIS STORM APPROACHES.
OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORM PASSES.

EVENING COMMUTERS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS
AND BRIEFLY POOR VISIBILITY...ESPECIALLY ON THE MASS PIKE AND ON
ROUTE 128 NEAR THE WESTON TOLLS.

JWD
Special weather statement, Jul 21, 2:56 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EDT FRI JUL 21 2006

MAZ006-007-212045-
EASTERN ESSEX MA-WESTERN ESSEX MA-
356 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORM IN NORTHERN ESSEX COUNTY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE HEAVY RAIN AND
WIND GUSTS TO 40 MPH NEAR HAVERHILL...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST NEWBURY BY 410 PM EDT...
AMESBURY...NEWBURYPORT AND SALISBURY BY 425 PM EDT.

IF YOU ARE OUTSIDE...GET TO A INSIDE WHEN THIS STORM APPROACHES.
OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORM PASSES.

DRIVERS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS
AND BRIEFLY POOR VISIBILITY...ESPECIALLY ON THE UPPER END OF
INTERSTATES 95 AND 495.

JWD
Special weather statement, Jul 21, 3:39 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
439 PM EDT FRI JUL 21 2006

MAZ004-012-212115-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
439 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORM DEVELOPING NEAR WORCESTER...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE
TORRENTIAL RAINFALL AND WIND GUSTS TO 40 MPH NEAR WORCESTER
AIRPORT...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
SHREWSBURY BY 450 PM EDT...
NORTHBOROUGH BY 500 PM EDT...
WESTBOROUGH BY 510 PM EDT...
SOUTHBOROUGH BY 520 PM EDT.

IF YOU ARE OUTSIDE...GET TO A INSIDE WHEN THIS STORM APPROACHES.
OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORM PASSES.

DRIVERS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS AND BRIEFLY
POOR VISIBILITY...ESPECIALLY ON INTERSTATE 495 JUST NORTH OF THE
MASS PIKE.

JWD
Special weather statement, Jul 21, 4:16 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
516 PM EDT FRI JUL 21 2006

MAZ005-014-015-212200-
CENTRAL MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
516 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORM IN MIDDLESEX COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE TORRENTIAL RAIN
AND WIND GUSTS TO 40 MPH OVER WAYLAND...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
WALTHAM BY 530 PM EDT...
CAMBRIDGE AND WATERTOWN BY 540 PM EDT...
SOMERVILLE AND CHELSEA BY 550 PM EDT.

IF YOU ARE OUTSIDE...GET TO A INSIDE WHEN THIS STORM APPROACHES.
OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORM PASSES.

DRIVERS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS AND BRIEFLY
POOR VISIBILITY...ESPECIALLY ON ROUTE 128 THROUGH WESTON...WALTHAM
AND LINCOLN.

JWD
Special weather statement, Jul 21, 4:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT FRI JUL 21 2006

MAZ004-012-212200-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
520 PM EDT FRI JUL 21 2006

...ANOTHER STRONG THUNDERSTORM DEVELOPING NEAR WORCESTER AIRPORT...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND TORRENTIAL RAIN NEAR WORCESTER AIRPORT...MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
DOWNTOWN WORCESTER BY 530 PM EDT...
SHREWSBURY BY 540 PM EDT...
NORTHBOROUGH BY 550 PM EDT.

IF YOU ARE OUTSIDE...GET TO A INSIDE WHEN THIS STORM APPROACHES.
OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORM PASSES.

DRIVERS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS AND BRIEFLY
POOR VISIBILITY.

JWD
Special weather statement, Jul 21, 4:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
526 PM EDT FRI JUL 21 2006

CTZ002-212230-
HARTFORD CT-
526 PM EDT FRI JUL 21 2006

AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES SOUTH OF BURLINGTON...OR ABOUT 3 MILES NORTH OF
BRISTOL...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...FARMINGTON AND AVON BY 540 PM EDT...
NEW BRITAIN BY 550 PM EDT...WEST HARTFORD AND NEWINGTON BY 600 PM
EDT...WETHERSFIELD AND HARTFORD BY 610 PM EDT...GLASTONBURY AND EAST
HARTFORD BY 620 PM EDT...MANCHESTER BY 630 PM EDT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

FRANK

The radar

The Brookhaven radar (KOKX), 89 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartford

When
July 21, 4:55 PM EST
Where
Hartford County, Bristol
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -72.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521437.